Abilify®, one of the top selling antipsychotic drugs in the U.S., has been linked to uncontrollable urges to gamble, binge eat, shop and have sex. Abilify (aripirazole) is an antipsychotic medication used to treat schizophrenia, bipolar disorder, major depressive disorder, Tourette syndrome, and irritability associated with autism. While the drug may be effective in helping to control symptoms associated with those disorders, it does come with certain side effects, including compulsive behaviors.
Impulse-control problems may result in harm to those taking the drug or others if the urges are not recognized and dealt with properly. Therefore, the FDA in a May 2016 Safety Announcement, stated that it is now requiring that Abilify contain warning labels regarding these compulsive behaviors. Several studies have linked Abilify to compulsive behaviors, specifically compulsive gambling, in people with no history of impulse-control issues prior to taking the drug.
Abilify is a partial dopamine agonist, which means it activates dopamine receptors in the brain. It is thought that Abilify works by stimulating the dopamine system creating a response to a particular activity that creates a high or a feeling of pleasure in people. Normally, this type of stimulation ensures that we continue to eat and do other things we need to do to survive. In people with certain mental disorders, these systems are stimulated excessively, or not enough. Researchers think Abilify may over-stimulate dopamine receptors in the brain, which could trigger compulsive behaviors.
If you have used Abilify and suffered from uncontrollable urges you may be entitled to compensation. To see if you qualify for a lawsuit against Bristol-Myers, the manufacturer of Abilify, please contact us today for a free and confidential case evaluation. At McDivitt Law Firm, we continue our commitment to putting our clients first, and, as always, we welcome the opportunity to help you. Please remember that you should not make any medical decisions without first consulting your doctor.